Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 64, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2006, 1:40 PM MDT for Garfield County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2006, 1:40 PM MDT (19:40 UTC)
- Expired
- Aug 15, 2006, 2:13 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Garfield County, UT
The radar
The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 151940 SVRSLC UTC017-152030- /O.NEW.KSLC.SV.W.0064.060815T1940Z-060815T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 140 PM MDT TUE AUG 15 2006 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GARFIELD COUNTY IN UTAH... * UNTIL 230 PM MDT. * AT 139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL GARFIELD COUNTY...OR ABOUT 21 MILES SOUTH OF JUNCTION...AND WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN GARFIELD COUNTY AROUND 150 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3802 11247 3782 11244 3788 11204 3815 11214 $$ HALL
2 follow-up statements
000 WWUS55 KSLC 152003 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 203 PM MDT TUE AUG 15 2006 UTC017-152030- /O.CON.KSLC.SV.W.0064.000000T0000Z-060815T2030Z/ GARFIELD UT- 203 PM MDT TUE AUG 15 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR WEST CENTRAL GARFIELD COUNTY... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL GARFIELD COUNTY...OR ABOUT 19 MILES SOUTH OF JUNCTION...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN GARFIELD COUNTY AT 220 PM MDT LAT...LON 3802 11247 3782 11244 3788 11204 3815 11214 $$ HALL
000 WWUS55 KSLC 152013 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 213 PM MDT TUE AUG 15 2006 UTC017-152023- /O.CAN.KSLC.SV.W.0064.000000T0000Z-060815T2030Z/ GARFIELD UT- 213 PM MDT TUE AUG 15 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARFIELD COUNTY IS CANCELED... THE THUNDERSTORMS MOVING OVER WEST CENTRAL GARFIELD COUNTY HAS WEAKENED AND THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED. LAT...LON 3802 11247 3782 11244 3788 11204 3815 11214 $$ HALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:10 AM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 15, 10:10 AM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT TUE AUG 15 2006
.SYNOPSIS...SOUTHWEST FLOW WILL BRING MOISTURE NORTH ACROSS THE AREA
TODAY AHEAD OF A PACIFIC STORM SYSTEM. A DRIER AND MORE STABLE
AIRMASS WILL SPREAD BACK INTO THE AREA WEDNESDAY THROUGH THURSDAY.
&&
.DISCUSSION...MORNING THUNDERSTORMS REMAIN ACTIVE ACROSS NORTHERN
UTAH WITH THE TAIL END OF EXITING SHORT WAVE OVER WYOMING AND UPPER
JET AXIS LAYING ACROSS NORTHWESTERN UTAH. ALSO HELPING IS INCREASING
LIFT ON LARGE SCALE FROM APPROACHING PACIFIC TROUGH OVER NEVADA. LOW
LEVEL MOISTURE HAS INCREASED ALONG THE WASATCH FRONT AND EVEN OUT
ACROSS THE WEST DESERTS OF UTAH ALTHOUGH THE MOISTURE APPEARS
SHALLOW THE FURTHER WEST YOU GO. EXPECTING THIS MOISTURE TO BE
SCOURED OUT QUICKLY IN EXTREME WESTERN SECTIONS WITH INCREASING
SOUTH-SOUTHWEST FLOW. THE WINDS AND LOW HUMIDITY WILL PLAY HAVOC
WITH FIRE WEATHER CONCERNS TODAY IN THE FAR WEST. TWO OTHER WEATHER
CONCERNS FOR THE FORECAST AREA TODAY...
1- STRONG TO SEVERE THUNDERSTORM THREAT IN NORTHERN UTAH LATER
TODAY. INCREASING UPPER LEVEL DYNAMICS WILL WORK WITH MOISTURE IN
PLACE TO RESULT IN ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. ISOLATED SEVERE STORMS A REAL THREAT FOR MAINLY
NORTHERN UTAH AS 0-6 KM SHEAR BECOMES AN IMPRESSIVE 45 TO 55 KNOTS
LATE THIS AFTERNOON OVER THE GREAT SALT LAKE AND WASATCH FRONT. THE
MAIN THREAT WILL BE STRONG MICROBURSTS AND HAIL AND THESE ARE
ADDRESSED IN CURRENT FORECAST. ISOLATED DRY THUNDERSTORMS POSSIBLE
IN THE FAR WEST WHERE MUCH DRIER AIRMASS WILL BE IN PLACE.
2- FLASH FLOOD THREAT IN SOUTHERN UTAH LATER TODAY. STEERING FLOW
MUCH WEAKER IN SOUTHERN UTAH THAN ACROSS NORTHERN
UTAH...PARTICULARLY PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN UTAH.
GOES AND MODEL ANALYSIS SHOWING PRECIPITABLE WATER AROUND 1 INCH IN
SOUTHERN UTAH AND WITH 15-20 KNOT FLOW...THUNDERSTORMS WITH LOCALLY
HEAVY RAINFALL AMOUNTS ARE EXPECTED TO DEVELOP WITH DAYTIME HEATING.
HAVE UPDATED FLASH FLOOD POTENTIAL TO HIGH SOUTHEASTERN UTAH TO
ADDRESS THIS IDEA OF GREATER POTENTIAL EAST OF CAPITOL REEF TO KANAB
LINE.
NO FORECAST UPDATE NEEDED AT THIS TIME AND GOING HAZARDOUS WEATHER
OUTLOOK ADDRESSES ALL WEATHER CONCERNS.
&&
.FIRE WEATHER...DRY AIR BEGINNING TO MOVE INTO EXTREME NORTHWESTERN
UTAH THIS MORNING...WITH A FEW SITES ALREADY APPROACHING RED FLAG
CRITERIA FOR RH. WINDS WILL PICK UP BY EARLY THIS AFTERNOON AND THE
AIRMASS WILL DRY FURTHER IN THAT AREA AS THE TROUGH ALONG THE
CALIFORNIA COAST APPROACHES THE AREA...PRODUCING SEVERE FIRE WEATHER
CONDITIONS. ELSEWHERE...MOISTURE AND INSTABILITY WILL BE
INCREASING...AND SCATTERED SHOWERS AND THUNDERSTORMS THAT FORM TODAY
COULD BRING WETTING RAINS AND POSSIBLY SOME STRONG WINDS. AIRMASS
DRIES OUT OVER THE WEST WEDNESDAY AND OVER THE REST OF THE FIRE
DISTRICT WEDNESDAY NIGHT AND THURSDAY AHEAD OF THE NEXT STORM SYSTEM
WHICH APPROACHES ON FRIDAY.
&&
.AVIATION...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA NEAR THE
AIRPORT WITH POTENTIAL FOR GUSTY AND ERRATIC WINDS THROUGH MID
MORNING. LOOK FOR AN INCREASING POTENTIAL FOR STRONG THUNDERSTORMS
THIS AFTERNOON WITH HAIL AND GUSTY WINDS. THERE IS A 30 PERCENT
CHANCE OF HAIL AND WINDS GREATER THAN 40 MPH AT THE AIRPORT DURING
THE AFTERNOON AND EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8PM FOR ZONE 420 FOR GUSTY SOUTH WINDS
AND LOW RELATIVE HUMIDITY.
WY...NONE.
&&
BRENCHLEY/TRAPHAGANHazardous weather outlook, Aug 15, 4:31 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 431 AM MDT TUE AUG 15 2006 UTZ001>021-WYZ021-161300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING- 431 AM MDT TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT VERY DRY AIR WILL MOVE FROM NEVADA INTO EXTREME WESTERN UTAH TODAY. COMBINED WITH BREEZY SOUTH WINDS...GUSTING TO 30-35 MPH...THE DRY AIRMASS WILL CREATE SEVERE FIRE WEATHER CONDITIONS MAINLY FOR THE DUGWAY PROVING GROUNDS AND SALT FLATS. A RED FLAG WARNING FOR SEVERE FIRE WEATHER HAS BEEN ISSUED...EFFECTIVE FROM 1000 AM TO 800 PM MDT. FARTHER EAST A MOIST AIRMASS IS IN PLACE. THIS AFTERNOON AND EVENING AN UPPER LEVEL DISTURBANCE WILL APPROACH UTAH FROM NEVADA. THIS WILL RESULT IN THUNDERSTORMS...SOME STRONG...PRODUCING LOCAL HEAVY RAIN AND SMALL HAIL. FLASH FLOODING IS POSSIBLE...ESPECIALLY FOR SLOT CANYONS...RECENTLY BURNED TERRAIN AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY THROUGH FRIDAY...A DRIER AND MORE STABLE AIRMASS WILL MOVE OVER THE OUTLOOK AREA WITH REDUCED THUNDERSTORM ACTIVITY...MAINLY FOR THE HIGHER ELEVATIONS. THUNDERSTORMS WILL THEN INCREASE IN COVERAGE AND INTENSITY OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GIBSON
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 44 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.